Adverse Effects of Pancuronium in Patients With Hemorrhagic Shock

    loading  Checking for direct PDF access through Ovid

Abstract

Thirty-five patients with hemorrhagic shock had surgical repair of trauma to the great vessels using a ketamine-pancuronium-nitrous oxide sequence for anesthesia. The data of the cardiovascular and respiratory changes occurring during anesthesia and the operation were tabulated and subjected to multifactorial computer analysis. Fifteen patients died during or after operation because the injury was beyond repair. Twenty survived the operation. Profound hypotension associated with mild tachycardia occurred with surprising regularity each time incremental doses of pancuronium were administered in nearly all patients. This hypotension was not associated with the administration of any other drug or with any other parameter and strongly implicates pancuronium as the causative factor. Pancuronium should be used cautiously and administered in small increments to this type of patient if it is used as a muscle relaxant.

Related Topics

    loading  Loading Related Articles